The Serotonin Syndrome, Triptans, and the Potential for Drug–Drug Interactions. Robert E. Shapiro md, PhD, Stewart J. Tepper md



Download 283 Kb.
Page1/6
Date04.06.2018
Size283 Kb.
  1   2   3   4   5   6

The Serotonin Syndrome, Triptans, and the Potential for Drug–Drug Interactions. Robert E. Shapiro MD, PhD, Stewart J. Tepper MD

Headache: The Journal of Head and Face Pain


Volume 47, Issue 2, pages 266–269February 2007

The serotonin syndrome is an acute adverse reaction to medications that enhance serotonergic activity. The severity of cases ranges from mild to fatal. Recently, the U.S. Food and Drug Administration issued an alert that the risk of developing serotonin syndrome may be increased by the concomitant administration of triptan medications with certain other medications. However, a review of published data does not allow an accurate assessment of such risks related to triptans. We conclude that it is currently unclear whether administration of triptans with other serotonergic medications increases the risk of serotonin syndrome.

---------------------------------------------------------------------------------------------------------------

Triptans, Serotonin Agonists, and Serotonin Syndrome (Serotonin Toxicity): A Review P. Ken Gillman MRCPsych

Headache: The Journal of Head and Face Pain


Volume 50, Issue 2, pages 264–272February 2010
The US Food and Drug Administration (FDA) have suggested that fatal serotonin syndrome (SS) is possible with selective serotonin reuptake inhibitors (SSRIs) and triptans: this warning affects millions of patients as these drugs are frequently given simultaneously. SS is a complex topic about which there is much misinformation. The misconception that 5-HT1A receptors can cause serious SS is still widely perpetuated, despite quality evidence that it is activation of the 5-HT2A receptor that is required for serious SS. This review considers SS involving serotonin agonists: ergotamine, lysergic acid diethylamide, bromocriptine, and buspirone, as well as triptans, and reviews the experimental foundation underpinning the latest understanding of SS. It is concluded that there is neither significant clinical evidence, nor theoretical reason, to entertain speculation about serious SS from triptans and SSRIs. The misunderstandings about SS exhibited by the FDA, and shared by the UK Medicines and Healthcare products Regulatory Agency (in relation to methylene blue), are an important issue with wide ramifications.

----------------------------------------------------------------------------------------------------------------------------------

Serotonin Syndrome: SSRIs, SNRIs, Triptans, and Current Clinical Practice

Stewart J. Tepper MD Professor of Medicine (Neurology)

Headache: The Journal of Head and Face Pain


Volume 52, Issue 2, pages 195–197February 2012
Serotonin syndrome (SS) or serotonin toxicity consists of the triad of altered mental status (confusion, agitation, seizures), dysautonomia (diarrhea, diaphoresis, hypertension, fever/shivering, mydriasis, tachycardia), and neuromuscular changes (myoclonus, tremor, ataxia, hyperreflexia, rigidity). There are 2 validated sets of criteria for diagnosing SS. The first are the Sternbach criteria, which require the recent addition of or increase in a known serotonergic agent plus the absence of other possible etiologies (infection, substance abuse, withdrawal, etc) plus no recent addition or increase of a neuroleptic agent and at least 3 of the following symptoms: mental status changes (confusion, hypomania), agitation, myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhea, incoordination, or fever.1The Hunter criteria require one of the following in the presence of a serotonergic agent: spontaneous clonus, inducible clonus andagitation or diaphoresis, ocular myoclonus and agitation or diaphoresis, ocular myoclonus or inducible clonus, tremor and hyperreflexia or hypertonia, or temperature >38°C and ocular myoclonus or inducible clonus.2

On July 19, 2006, the United States Food and Drug Administration (FDA) issued an alert, “Potentially Life-Threatening Serotonin Syndrome with Combined Use of SSRIs or SNRIs and Triptan Medications.”3 The FDA Alert was based on 29 cases the FDA diagnosed as SS in patients simultaneously taking serotonin-selective reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs), and triptans. This alert was published against the background of warnings on co-administration already included in prescribing information for these therapeutic classes. The FDA described a potential for life-threatening SS with the combinations.

Dr. Randall Evans, using the Freedom of Information Act, obtained and reviewed the cases. Not one met the Hunter criteria, and only 10 of the 29 met the Sternbach criteria.4 A second set of 11 patients was reported in the New England Journal of Medicine as proof of triptan monotherapy-induced SS.5 Dr. Evans pointed out that the authors of this report did not describe whether either the Sternbach or Hunter criteria were met.6 The authors also suggested the symptoms remitted with supportive care or intravenous diphenhydramine, the latter not a treatment for SS, which reverses with the antiserotonergic medication cyproheptadine. Their diagnoses thus were questionable.

In addition, there is reasonable doubt as to whether triptans alone can produce SS. As Dr. Ken Gillman wrote in a classic review, “The risk of serious morbidity and death in SS is from hyperthermia which is mediated in a dose related manner by the action of serotonin (5-HT) or 5-HT agonists, on 5-HT2A receptors, and is ameliorated, or prevented, by 2A antagonists such as cyproheptadine.”7 Because triptans have no activity on 5-HT2A receptors at any dose, they should not cause SS.

This is likely a situation in which absence of evidence is indeed evidence of absence. In the current issue of Headache, Sclar and colleagues used statistically weighted data from the US National Ambulatory Care Survey for 2007-2008, and estimated 5.2 million patients were prescribed a triptan, 68.6 million were prescribed an SSRI or SNRI, and 1.4 million were prescribed a triptan along with an SSRI or SNRI. Calculating the percent who received both, 25.1% of those who were prescribed triptans simultaneously were prescribed an SSRI or SNRI.8 These numbers represent an increase from a previous study in 2003-2004, in which 3.8 million received a triptan and 50.4 million received an SSRI/SNRI, a 36% increase for both.9,10 Although clinical outcomes are not available, the same question can be posed in response to the data from Sclar and colleagues as was asked regarding the co-prescription data from 2003-2004, “With so much co-prescription, where is the epidemic of SS?”

Remarkably, the percentage increase of co-prescription of a triptan and an SSRI/SNRI in 2007-2008 compared with 2003-2004 was 90%, despite a 50% drop in co-prescription rates among primary care physicians (PCPs). This suggests that neurologists concluded that the alert was unjustified. The widespread use of electronic medical records with automatic warnings flashing when the medication types are co-prescribed could account for the decrease in co-prescribing by PCPs.

The American Headache Society (AHS) Position Paper on SS and co-prescription of these medications states, “With only Class IV evidence available in the literature and available through the FDA registration of adverse events, inadequate data are available to determine the risk of serotonin syndrome with the addition of a triptan to SSRIs/SNRIs or with triptan monotherapy. The currently available evidence does not support limiting the use of triptans with SSRIs or SNRIs, or the use of triptan monotherapy, due to concerns for serotonin syndrome (Level U).”11

Because of the high comorbidity of depression, anxiety, and migraine, the simultaneous need for drugs from these classes is common. The avoidance of co-prescription quite likely does more harm than good. Either a patient with mood disorder is deprived of therapeutic antidepressants or anxiolytics in order to terminate migraine effectively, or the patient on psychotropics is forbidden a migraine-specific treatment; both situations result in unnecessary disability.



SSRIs and SNRIs as monotherapy can cause SS.12 The AHS Position Paper stated, “Clinicians should be vigilant to serotonin toxicity symptoms and signs to insure prompt treatment.” The combination of these psychotropics with triptans is unlikely to increase the risk of SS; indeed, triptans do not appear to exhibit a pharmacologic mechanism by which they could cause SS. The current study by Sclar and colleagues provides further reassurance for those who prescribe or take this combination.


Directory: sitebuildercontent -> sitebuilderfiles
sitebuilderfiles -> Delivery systems matrx N20 mixer equipment, the first choice of dental professionals throughout the world!
sitebuilderfiles -> Materials for disinfection of the pulp space
sitebuilderfiles -> Barry W. Ray, dds, magd
sitebuilderfiles -> Pediatric endodontics
sitebuilderfiles -> District I component of the aae in Collaboration with the Edward C. Penick Endodontic Study Club Date: October 20, 2016
sitebuilderfiles -> Patient expectations
sitebuilderfiles -> Product Identifier Windshield Washer Fluid Product Name
sitebuilderfiles -> Glass ionomer cement
sitebuilderfiles -> Etiology Traumatic luxation injuries orthodontic tooth movement chronic infections of the pulp or periodontal structures. Process
sitebuilderfiles -> Only take a minute


Share with your friends:
  1   2   3   4   5   6


The database is protected by copyright ©dentisty.org 2019
send message

    Main page